Rash is a well-known toxicity induced by lenalidomide (LEN) therapy in multiple myeloma (MM). LEN has immunomodulatory effects activating function of effector immune cell such as T-cells, which may result in rash onset. Conversely, bortezomib (BOR), another key drug of MM therapy, has strong Immunosuppressive effects decreasing CD4 T-cell count. Although the two drugs have different immunological aspects, the association between prior BOR therapy and LEN-induced rash has not been reported.
We conducted a four-institutional cohort study. Eligible MM patients treated with initial LEN therapy were divided into two propensity score-matched cohorts according to presence or absence of prior BOR therapy. The primary endpoint was the incidence of rash. The secondary endpoint was the incidence of eosinophilia defined more than 10% of the leukocyte after LEN therapy.
One-hundred forty-four patients were evaluated. The incidence of rash was 35 (50/144) %, of which 34 (17/50) % were discontinued LEN therapy due to rash. The median time to rash onset was 8.5 days after LEN initiation. Each cohort contained 43 patients after performing propensity-score matching. As compared to in the absence of prior BOR therapy, the incidence of rash was significantly lower in the presence of prior BOR therapy (30% vs 53%, p = 0.04). Median period of BOR therapy was significantly shorter in patients with rash, as compared with those without rash (109 days vs 164 days, p = 0.046). Also, the patients with rash showed significantly higher incidence of eosinophilia than those without rash, within one month after LEN initiation (26% vs 8%, p < 0.01).
Prior BOR therapy could reduce the incidence of LEN-induced rash. LEN-induced rash may be characterized by eosinophilia, suggesting that LEN enhance Th2 immune responses. Regarding the patients failed to continue LEN therapy due to rash, they may have a chance of LEN re-treatment after adequate BOR therapy.
Clinical trial identification
Legal entity responsible for the study
Has not received any funding.
All authors have declared no conflicts of interest.